Neuroleptic malignant syndrome in patients with COVID-19.
Am J Emerg Med. 2020 May 22;:
Authors: Soh M, Hifumi T, Isokawa S, Shimizu M, Otani N, Ishimatsu S
We report the first two cases of Coronavirus Disease 2019 (COVID-19) who were receiving intensive care including favipiravir, and were clinically diagnosed with neuroleptic malignant syndrome (NMS) to focus attention on NMS in COVID-19 management. Case 1: A 46-year-old-man with acute respiratory distress syndrome (ARDS) caused by COVID-19 infection was being administered favipiravir. Fentanyl, propofol, and rocuronium were also given. On day 3, midazolam administration was initiated for deep sedation. On day 5, his high body temperature increased to 41.2 °C, creatine kinase level elevated, and he developed tachycardia, tachypnea, altered consciousness, and diaphoresis. NMS was suspected, and supportive therapy was initiated. High-grade fever persisted for 4 days and subsided on day 9. Case 2: A 44-year-old-man with ARDS caused by COVID-19 infection was being treated with favipiravir. On day 5, risperidone was started for delirium. On day 7, his body temperature suddenly increased to 40.8 °C, his CK level elevated, and he developed tachycardia, tachypnea, altered consciousness, and diaphoresis. NMS diagnosis was confirmed, and both, favipiravir and risperidone were discontinued on day 8. On the same day, his CK levels decreased, and his body temperature normalized on day 9. Patients with COVID-19 infection frequently require deep sedation and develop delirium; therefore, more attention should be paid to the development of NMS in patients who are being administered such causative agents. The mechanism underlying the occurrence of NMS in COVID-19 patients treated with favipiravir remains unknown. Therefore, careful consideration of NMS development is necessary in the management of COVID-19 patients.
PMID: 32473756 [PubMed - as supplied by publisher]